MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 50MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 50MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71645050
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Discomfort (2330); Deformity/ Disfigurement (2360); Nonunion/Delayed-union Bone Fracture (2369); Unequal Limb Length (4534)
Date of Event 02/23/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, a trauma surgery was performed on the (b)(6)2021 to treat a broken femur and a meta-tan 11.5mm x 44cm right was implanted.Months later, the bottom screws broke, as well as the nail itself and the implant was unstable with a significant varus deformity of the proximal femur.The patient underwent a complex revision surgery on the(b)(6)2022 to treat this adverse event, when the patient had an orif system implanted.The patient is recovering.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation but the pictures were reviewed, and the broken device was confirmed.The clinical/medical investigation concluded that, the provided revision operative report and x-rays confirm the reported breakage of the nail and distal screws as well as a persistent non-union of the original subtrochanteric fracture which would increase the stress on the nail over the last 8 months of ambulating.The patient began weight bearing at 3 months and likely resulted in fatigue failure 11 months later due to this persistent fracture, but this cannot be confirmed.It also cannot be concluded the reason for the persistent fracture as it was reported that ¿he healed this quite uneventfully, at 3 months was weightbearing without a limp, no pain, had significant consolidation on radiographs.¿ therefore, based on the information provided, the clinical root cause of the reported events cannot be confirmed.The patient impact beyond pain and revision cannot be determined.No further clinical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review of the instructions for use for this device revealed that bending, cracking or fracture of the implant components has been identified as a possible adverse effect.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury or surgical technique.The contribution of the device to the reported event could be corroborated, as the device broke, therefore, it can no longer perform as expected.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the provided revision operative report and x-rays confirm the reported breakage of the nail and distal screws as well as a persistent non-union of the original subtrochanteric fracture which would increase the stress on the nail over the last 8 months of ambulating.The patient began weight bearing at 3 months and likely resulted in fatigue failure 11 months later due to this persistent fracture, but this cannot be confirmed.It also cannot be concluded the reason for the persistent fracture as it was reported that ¿he healed this quite uneventfully, at 3 months was weightbearing without a limp, no pain, had significant consolidation on radiographs.¿ therefore, based on the information provided, the clinical root cause of the reported events cannot be confirmed.The patient impact beyond pain and revision cannot be determined.No further clinical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 24 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that bending, cracking or fracture of the implant components has been identified as a possible adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Per material specification the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 50MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14022767
Report Number1020279-2022-01551
Device Sequence Number2631917
Product Code HSB
UDI-Device Identifier00885556215999
UDI-Public00885556215999
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K111025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71645050
Device Catalogue Number71645050
Device Lot Number19BT16234
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/16/2022
Supplement Date Received by Manufacturer04/04/2022
05/05/2022
09/14/2023
Initial Report FDA Received Date04/06/2022
Supplement Report FDA Received Date04/13/2022
05/09/2022
09/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/05/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age42 YR
Patient SexMale